Iowa, 2011

Winter Weather in Iowa, November 9, 2011

November 9, 2011 · NWS ARX · 1 event in 1 county or zone

A light snow event during the morning hours of November 9th created icy roadways. 5 inches, but this was enough to create dangerous driving conditions which resulted in a fatal accident on State Highway 13 four miles west of Edgewood (Clayton County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A light snow event during the morning hours of November 9th created icy roadways. Snowfall amounts ranged from a half inch to around 2.5 inches, but this was enough to create dangerous driving conditions which resulted in a fatal accident on State Highway 13 four miles west of Edgewood (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 8, 11:45 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 8, 11:45 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CST TUE NOV 8 2011

.SHORT TERM...
939 PM CST TUE NOV 8 2011

THIS ONE IS TOUGH STUFF. STRUGGLING WITH A WEATHER SYSTEM THAT HAS
NEARLY 250 PERCENT NORMAL PRECIPITABLE WATER MOVING INTO THE
FORECAST AREA WITH SURFACE TEMPERATURES HOLDING NEAR 40 AND WET-
BULB TEMPERATURES NOT FAR BEHIND...ESPECIALLY WHERE IT RAINED
TODAY. THIS MAY BE THE MOST IMPORTANT AREA...FROM NEAR KDBQ TO
KISW...AS DEFORMATION AND FRONTOGENESIS LOOKS TO IMPACT THIS AXIS
MOST. THE QUESTION IS WHEN WILL THE THERMAL PROFILE ALLOW FOR
SNOW. FOR THE MOST PART...HAVE CONTINUED THE THEME OF THE FORECAST
WITH CHANGE OVER BY SUNRISE. SOME AREAS WILL ACCUMULATE BEFORE
THAT...MAINLY ON RIDGES. FROM DMX FORECAST AREA...IT APPEARS ONLY
THE VERY INTENSE PRECIPITATION RATES CHANGE OVER TO A MIX...OR
INTO COOLING COLUMN SOUTH OF I-80.

HAVE MADE SOME CHANGES TO THE WESTERN FORECAST AREA TO DRASTICALLY
REDUCE PRECIPITATION CHANCES WITH EASTERN TRACK TO LOW.
THUS...HAVE TIGHTENED THE PRECIPITATION SHIELD IN THE FORECAST
GRIDS MUCH LIKE IS SEEN ON THE KDMX RADAR WITH A VERY SHARP
DEFORMATION EDGE TO THE NWRN PORTION OF THE RA/SN BAND. HAVE ALSO
MADE CHANGES TO THE ADVISORY...WHICH INCLUDES REMOVING TAYLOR
COUNTY WI AND FLOYD COUNTY IA. THESE AREAS WILL BE ON THE WESTERN
EDGE OF SNOWFALL WITH MAINLY LOW AMOUNTS EXPECTED. CONSIDERED
REMOVING WESTERN EDGE COUNTIES FROM CLARK WI TO CHICKASAW IA BUT
AM GOING TO ERROR ON THE SIDE OF CAUTION. A BIT CONCERNED THE NWRN
MOST EXDGE WILL HAVE THE STRONGEST DEFORMATION AND INTENSITY TO
PRECIPITATION WHICH MAY DRIVE ACCUMULATIONS UP. WOULD THINK THIS
BAND OF COUNTIES SHOULD SEE 1-2 INCHES...BUT BECAUSE OF WATER
AVAILABLE AND UP SIDE...LEFT THEM IN ADVISORY. 09.00Z NAM REALLY
HITTING THE KDBQ-KISW AXIS HARD WITH 5-7 INCHES OF SNOW
ACCUMULATION PER INTERNAL MODEL SNOW ACCUMULATION. THIS ACCOUNTS
FOR MELTING TOO. HAVE INCREASED GRANT COUNTY A BIT TO 3-4 INCH
RANGE. 09.00Z NAM ALSO A SMIDGE FURTHER WEST WITH LOW TRACK...MUCH
LIKE 09.00Z RUC.

.LONG TERM...SATURDAY THROUGH TUESDAY
250 PM CST TUE NOV 8 2011

OVERALL UPPER LEVEL PATTERN FAIRLY SIMILAR BETWEEN THE ECMWF AND GFS
WITH BROAD UPPER LEVEL TROUGHING OVER THE EAST FOR THE
WEEKEND...GRADUALLY BUILDING A TROUGH INTO THE ROCKIES FOR EARLY
NEXT WEEK. PLENTY OF DIFFERENCES IN THE SMALLER FEATURES EMBEDDED IN
THE FLOW THOUGH...LOWERING CONFIDENCE IN ANY PCPN CHANCES. BOTH
MODELS SUGGEST UPPER LEVEL SHORTWAVES AT DIFFERENT TIMES...ALL
CAPABLE OF PRODUCING SOME LIGHT PCPN FOR THE REGION. WILL LEAN ON
THE CONSENSUS MODEL FOR NOW FOR PRECIPITATION CHANCES. THE CHANGE
IN THE UPPER LEVEL PATTERN SHOULD ALLOW FOR SOME WARMING
THOUGH...WITH CLOSER TO NORMAL TEMPERATURES FOR THE WEEKEND.

&&

.AVIATION...THROUGH 06Z THURSDAY
1145 PM CST TUE NOV 8 2011

STRONG STORM TO MAINLY AFFECT THE KLSE TAF SITE. DIFFICULT
FORECAST WITH LOW-LEVEL TEMPERATURES BEING SO CLOSE TO RA/SN. HAVE
CONTINUED A RASN MIX AT KLSE TOWARD SUNRISE WITH NIGHTTIME
COOLNESS PEAKING AND PRECIPITATION INTENSITY BEING GREATEST TO
YIELD MORE SN IN OUTCOME. HOWEVER...CONFIDENCE IS ONLY MODERATE. WILL
LIKELY HAVE SNOW ON RIDGES AROUND THE AIRPORT BUT MAINLY RA AT THE
AIRFIELD ELEVATION. NO ACCUMULATION OF SNOW IS EXPECTED SHOULD IT OCCUR.

THE KRST TAF CONTINUES THE TREND OF IMPROVING WEATHER WITH NO SNOW
EXPECTED THERE. HOWEVER...THE RASN/SN WILL BE VERY CLOSE TO THE
SOUTHEAST OF THE AIRFIELD...SO THERE IS SOME LOW PROBABILITY THAT
PRECIPITATION COULD STILL OCCUR NEAR SUNRISE AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
939 PM CST TUE NOV 8 2011

WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
     WEDNESDAY FOR WIZ041-053>055-061.

     WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST WEDNESDAY FOR
     WIZ029-034-042>044.

MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
     WEDNESDAY FOR MNZ096.

IA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
     WEDNESDAY FOR IAZ010-011-019-029-030.

&&

SHORT TERM...BAUMGARDT
LONG TERM.... RIECK
AVIATION...BAUMGARDT
Hazardous weather outlook, Nov 8, 10:36 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 PM CST TUE NOV 8 2011

IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-032-033-091200-
BUFFALO-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
1036 PM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND NORTH-CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...UP TO AN
INCH OF SNOWFALL ACCUMULATION IS POSSIBLE TONIGHT...BUT MAINLY ON
GRASSY SURFACES AND FOR LOCATIONS CLOSER TO THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...UP TO AN
INCH OF SNOWFALL ACCUMULATION IS POSSIBLE TONIGHT...BUT MAINLY ON
GRASSY SURFACES AND FOR LOCATIONS CLOSER TO THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ029-034-041>044-053>055-061-091200-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
1036 PM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH-CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THE AREA BECAUSE OF
THE SEASONS FIRST ACCUMULATING SNOW. RAIN WILL CHANGE OVER TO ALL
SNOW BY SUNRISE WITH ACCUMULATIONS AROUND AN INCH. THE ACCUMULATIONS
WILL MAINLY BE ON HIGHER TERRAIN AND ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORIES CONTINUE INTO WEDNESDAY. MOST AREAS
WILL SEE SNOW IN THE MORNING...WITH RIVER VALLEY LOCATIONS STILL
POSSIBLY SEEING A MIX. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 5
INCHES ARE POSSIBLE BEFORE THE SNOW ENDS FROM WEST TO EAST DURING THE
AFTERNOON. THE HIGHEST ACCUMULATIONS WILL AGAIN OCCUR ON
HIGHER TERRAIN AND ALONG AN AXIS FROM DUBUQUE IOWA TO TOMAH...TO
WISCONSIN RAPIDS. WIDESPREAD ACCUMULATION OF SNOW ON ROADS IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS FROM TONIGHT THROUGH WEDNESDAY WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/BAUMGARDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Clayton

When
November 9, 2:15 AM CST to 8:30 AM CST
Where
Clayton forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Accumulating light snow created icy roadways and caused a fatal accident on State Highway 13 approximately four miles west of Edgewood.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Clayton2011-11-0964MaleUnknownIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350549.